Alabama, 2001Lightning Strike in Alabama, May 28, 2001
May 28, 2001 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 28, 9:10 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, May 28, 9:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1010 AM CDT MON MAY 28 2001
FAIRLY STRONG H70 S/W APPROACHING LOWER MISSISSIPPI RIVER VALLEY HAS
INDUCING LOW LEVEL CONVERGENCE OVER THE NORTHERN GULF COAST/COASTAL
COUNTIES ATTM. WITH NO CAP IN PLACE...SHOWERS AND THUNDERSTORMS HAD
DEVELOPED THIS AM AND SHOULD PERSIST THROUGHOUT THE DAY NEAR THE
COAST...AND DEVELOP LATER THIS AFTERNOON FURTHER INLAND. AS THE S/W
MOVES ACROSS THE CWA LATE THIS AFTERNOON AND EVENING...SHOWERS AND
THUNDERSTORMS SHOULD FURTHER DEVELOP AND REMAIN THROUGH SUNSET.
UPDATED ZONES TO INCREASE PRECIPITATION CHANCES...MAINLY NEAR THE
COAST...AND TO ADD MENTION OF A FEW POSSIBLY BECOMING SEVERE PER
STORM PREDICTION CENTER GUIDANCE. INCREASED CLOUDS FROM PARTLY TO
MOSTLY CLOUDY AND LOWERED INLAND TEMPERATURES FROM THE UPPER 80S TO
THE MID 80S.
/22
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, May 28, 10:45 AM CST, 3 hours 15 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-290300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1145 AM CDT MON MAY 28 2001
...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING OVER SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA
AND THE WESTERN FLORIDA PANHANDLE...
A LOW LEVEL BOUNDARY SEPARATING TWO DISTINCT AIR MASSES BISECTS THE
REGION FROM WIGGINS MISSISSIPPI TO MONTGOMERY ALABAMA. A MOIST
TROPICAL AIR MASS LIES TO THE SOUTHEAST OF THIS LINE WHERE SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP...WHILE DRIER
AIR LIES TO THE NORTHWEST.
A MID LEVEL DISTURBANCE MOVING THROUGH THE LOWER MISSISSIPPI RIVER
VALLEY THIS AFTERNOON WILL INTERACT WITH AN INCREASINGLY UNSTABLE
ENVIRONMENT AND PRE-EXISTING OUTFLOW BOUNDARIES PROVIDING ADDITIONAL
THUNDERSTORM DEVELOPMENT. SOME STORMS MAY BECOME SEVERE DURING THE
MAXIMUM HEATING HOURS THIS AFTERNOON WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.
THROUGHOUT THE AFTERNOON...THE MOIST TROPICAL AIR MASS WILL PUSH
NORTH WHILE A WEAK SURFACE LOW AND A SECONDARY SHORTWAVE APPROACHES
FROM THE NORTHWEST. THIS WILL INITIATE FURTHER DEVELOPMENT OF
THUNDERSTORMS NORTH OF A LINE FROM HATTIESBURG MISSISSIPPI TO
ANDALUSIA ALABAMA. THESE THUNDERSTORMS WILL ALSO HAVE THE
POTENTIAL OF BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREATS. THE THREAT OF SEVERE WEATHER IS EXPECTED
TO PERSIST INTO THE EARLY EVENING HOURS THEN DIMINISH TOWARD SUNSET
AS THE THUNDERSTORMS WEAKEN.
ALTHOUGH THE SEVERE WEATHER IS EXPECTED TO BE ON AN ISOLATED
BASIS...ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTERS MAY BE REQUIRED SHOULD A MORE ORGANIZED COMPLEX DEVELOP.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Lightning, Baldwin
- When
- May 28, 2:00 PM CST
- Where
- Baldwin County, Bay Minette
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.661, -87.750 (the zone’s center; the record gives no point)
Lightning struck the transmitter of a local radio station, knocking the station broadcast off the air. The station was off the air for a couple of days while the transmitter was being repaired.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 28, 200120 injured · $8.5 million · F2 · 21 events
- Dense Fog in Florida, May 28, 20011 death · $300,000 · 1 event
- Flash Flood and Hail in New York, May 28, 2001$983,000 · 1.75 in hail · 15 events
- Damaging Wind in North Carolina, May 28, 2001$465,000 · 70 kt wind · 1 event
- Flash Flood in Wyoming, May 28, 2001$400,000 · 1 event
- Lightning Strike in New Hampshire, May 28, 2001$70,000 · 1 event
- Damaging Wind in Texas, May 28, 20011 injured · $22,000 · 60 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 28, 2001F0 · 21 events
- Hail and Damaging Winds in Massachusetts, May 28, 20011.25 in hail · 11 events
- Damaging Wind in Texas, May 28, 20011 injured · 60 kt wind · 1 event
- Hail and Damaging Wind in Georgia, May 28, 2001$3,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Carolina, May 28, 20011 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245117.